Alert archive / Pennsylvania / Special Weather Statements in 2019

Special Weather Statement, NWS State College, PA

July 23, 2019Cameron County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 23, 2019, 4:21 PM EDT for Cameron County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2019, 4:21 PM EDT (20:21 UTC)
Expired
Jul 23, 2019, 4:45 PM EDT
In force
24 min
Issued by
NWS State College, PA

County Cameron County, PA

The radar

The State College radar (KCCX), 42 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WWUS81 KCTP 232021
SPSCTP

Special Weather Statement
National Weather Service State College PA
421 PM EDT Tue Jul 23 2019
 
PAZ010-011-017-232045-
Cameron PA-Clearfield PA-Elk PA-
421 PM EDT Tue Jul 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 445 PM EDT...

At 420 PM EDT, Doppler radar indicated a strong thunderstorm near
Hicks Run, moving east at 15 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Hicks Run and Driftwood. 

LAT...LON 4138 7799 4137 7799 4122 7809 4118 7810
      4114 7813 4124 7834 4140 7825
TIME...MOT...LOC 2020Z 288DEG 14KT 4131 7825 

$$

Jung

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:03 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 23, 3:03 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
303 PM EDT Tue Jul 23 2019

.SYNOPSIS...
Cooler and much less humid air arriving today in northerly
flow. A trough aloft will slowly swing across the state this
week with a surface high pressure system following doggedly
after. Warmer and more muggy air will be returning later in the
week and for the weekend as the high pressure moves off the east
coast.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Main player today is upper trough that will take its time
swinging through over the next few days. Though airmass is much
drier in lower levels, cooler air aloft helping to produce
enough instability/CAPE to generate isolated to scattered
showers and a few tstms along an 850mb N/S oriented convergence
line extending from ROC to BFD to MGW. A localized wind gust to
30 mph will be poss near any tstms. These will slowly drift
eastward just another county or two over the next several hours
before dissipating early this evening. Clouds will also linger
through the daytime before decreasing overnight, with patchy fog
forming in the deeper valleys of the northern mountains as lows
there drop into the 50s (lows around 60 in the Susq Valley).

Wed looks like a smaller version of today. With trough still
lingering, more isolated showers again look to pop
midday/afternoon generally over the NW and Laurels.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
A rather deep (seasonably-adjusted) upper level trough over CPA
at the start of the period will gradually deamplify into the
weekend. High pressure will dominate the surface pattern as it
migrates slowly eastward from the Ohio Valley off the Mid
Atlantic coast by Saturday morning. A pocket of cool air aloft
may combine with diurnal heating to produce a few spotty showers
over the northern tier during the afternoon on Thursday and
Friday. Otherwise, expect an extended break from the heat and
humidity with mostly dry and pleasant conditions, plenty of
sunshine, and comfortably warm afternoons/cool nights.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Rainfall potential will slowly increase during the period as
more typical summertime pattern becomes established over the
region. Model and ensemble guidance show a frontal system
approaching the area early next week, offering the highest
chance for showers/t-storms.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Main player today is upper trough that will take its time
swinging through over the next few days. Though airmass is much
drier in lower levels, cooler air aloft helping to produce
enough instability/CAPE to generate isolated to scattered
showers and a few tstms along an 850mb N/S oriented convergence
line extending from ROC to BFD to MGW. A localized wind gust to
30 mph will be poss near any tstms. These will slowly drift
eastward just another county or two over the next several hours
before dissipating early this evening.

Broken deck of clouds now VFR across most of CWA, with LNS
hanging on to MVFR for a bit longer. There will also be local
restrictions in any showers. The clouds will linger through the
daytime before decreasing overnight, with patchy fog forming in
the deeper valleys of the northern mountains as lows there drop
into the 50s (lows around 60 in the Susq Valley).

Wed looks like a smaller version of today. With trough still
lingering, more isolated showers again look to pop
midday/afternoon generally over the NW and Laurels. But overall
expect VFR conditions and light northerly winds.

Excellent flying weather continues through the weekend.

.Outlook...

Wed-Sun...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/RXR
NEAR TERM...RXR
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...RXR
Hazardous weather outlook, Jul 23, 4:16 AM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
416 AM EDT Tue Jul 23 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
416 AM EDT Tue Jul 23 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 23, 12:29 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 PM EDT TUE JUL 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 ENE BROGUEVILLE       39.85N  76.51W
07/23/2019  M3.20 INCH       YORK               PA   TRAINED SPOTTER

            24-HOUR RAINFALL.

&&

EVENT NUMBER CTP1901592

TRAVIS
Special weather statement, Jul 23, 4:07 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
407 PM EDT Tue Jul 23 2019

PAZ017-018-232030-
Northern Centre PA-Clearfield PA-
407 PM EDT Tue Jul 23 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD AND CENTRE
COUNTIES UNTIL 430 PM EDT...

At 407 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Lecontes Mills to near Jeffries. Movement
was east at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Clearfield, Philipsburg, Woodland, Curwensville, Hyde, Osceola Mills,
Plymptonville, Chester Hill, Karthaus, Houtzdale, North Philipsburg,
South Philipsburg, Sandy Ridge, Pine Glen, Jeffries, Lecontes Mills,
Morrisdale, West Decatur, Grassflat and Ramey.

LAT...LON 4124 7835 4117 7805 4114 7801 4115 7799
      4115 7798 4074 7823 4073 7831 4084 7858
TIME...MOT...LOC 2007Z 283DEG 16KT 4112 7832 4090 7846

Jung
Special weather statement, Jul 23, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT Tue Jul 23 2019

PAZ010-011-017-232045-
Cameron PA-Clearfield PA-Elk PA-
421 PM EDT Tue Jul 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 445 PM EDT...

At 420 PM EDT, Doppler radar indicated a strong thunderstorm near
Hicks Run, moving east at 15 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Hicks Run and Driftwood.

LAT...LON 4138 7799 4137 7799 4122 7809 4118 7810
      4114 7813 4124 7834 4140 7825
TIME...MOT...LOC 2020Z 288DEG 14KT 4131 7825

Jung

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:46 PM EDTSpecial Weather StatementCTPYork44 min
Jul 22, 10:06 PM EDTSevere Thunderstorm WarningCTPLancaster, York27 min
Jul 22, 11:17 PM EDTAreal Flood AdvisoryCTPLancaster, York118 min
Jul 23, 1:22 AM EDTAreal Flood AdvisoryCTPAdams, Lancaster, York3 hr
Jul 23, 4:07 PM EDTSpecial Weather StatementCTPClearfield23 min
Jul 23, 4:33 PM EDTSpecial Weather StatementCTPBlair27 min

Nearby

Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.